Synthetic Drug Danger: “Spice”
Synthetic marijuana, "Spice," poses a real health threat.
Posted May 27, 2014
Synthetic drugs are attempts to create the high of marijuana, cocaine or even heroin in a synthetic formula. The goal is to get a drug high without being detected, so that one will not go to jail for possession or can keep their job if it requires drug testing. The products are sold legally as incense or tea in stores that sell pipes, tobacco related products and incenses, i.e. “head shops” and on the internet. They are specifically created to be abused and are often marketed to the very young.
These drugs are attractive to young people because they are inexpensive, readily available, and “legal.” They are particularly popular in the U.S. military and with individuals on probation because most urinary drug tests that detect marijuana compounds do not identify synthetic cannabinoids.
What are synthetic cannabinoids?
These products are not marijuana but rather herbs that are sprayed with solutions containing one or more research chemicals that bind to the same brain receptors as the active constituents in marijuana, or cannabis. For this reason, they are more properly called synthetic cannabinoids. They continue to be sold under names such as K2, Spice, and Gorilla Dro Po-Po, among others.
- Severe agitation and anxiety.
- Fast, racing heartbeat and higher blood pressure.
- Nausea and vomiting.
- Muscle spasms, seizures, and tremors.
- Intense hallucinations and psychotic episodes.
- Suicidal and other harmful thoughts and/or actions.
Synthetics lack the calming chemicals that are present in real cannabis and are more intense than marijuana, which compounds the risks of dangerous side effects and poisoning.
From January 1 through April 30, 2014, 795 cases of poison were reported to the American Association of Poison Control Centers and 7887 cases of exposure in 2012-2013. Recently 40 people in Dallas and 15 people in Austin, Texas were treated in emergency rooms for overdoses over only 48 hours. This was from a suspected bad batch, but not knowing exactly what chemicals were used or the strength caused a lot of concern for physicians.
Dr. James E’tienne, emergency physician at Baylor was quoted as saying, “Several of them came in with similar symptoms of psychosis, altered mental status, abnormal behavior — ranged from very sedated to an agitated state.”
Ongoing health issues and a lifetime of suffering from complications associated with synthetic drug use is not what most casual users think about when experimenting. The public danger of synthetic drugs needs to be widely shared and discussed.
For immediate information, call your local poison center at 1-800-222-1222. Poison centers are open 24 hours a day, seven days a week, every day of the year for poisoning emergencies and for informational calls, too.